Alert archive / Montana / Flash Flood Warnings in 1997
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 5, 1997, 8:16 PM MDT for Wheatland County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 8:16 PM MDT (02:16 UTC)
- Expired
- Jun 5, 1997, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Whole counties
County Wheatland County, MT
The radar
The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIL 060217 FFWBIL MTC107-060515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 816 PM MDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN BILLINGS MT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1115 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL MONTANA ...WHEATLAND COUNTY AT 810 PM MDT SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND HAIL WERE MOVING OVER CENTRAL WHEATLAND COUNTY. SPOTTERS HAVE REPORTED 4 TO 4.5 INCHES OF RAINFALL IN 30 MINUTES IN THE CITY OF HARLOWTON. HEAVY RAINS WILL CONTINUE ACROSS WHEATLAND COUNTY AS THE THUNDERSTORMS MOVE SLOWLY TO THE NORTHEAST. FLASH FLOODING OF RIVERS AND CREEKS IN WHEATLAND COUNTY IS POSSIBLE ESPECIALLY ON THE MUSSELSHELL RIVER AND IT TRIBUTARIES. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! RASCH &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:08 PM MDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 5, 2:08 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BILLINGS MT 200 PM MDT THU JUN 05 1997 RAMSDIS SHOWING AREA OF OUTFLOW FROM EARLY STORMS THIS MORNING INTERACTING WITH CONVERGENCE LINE ALONG EAST SLOPES...STORMS BEGINNING TO DEVELOP OVER CENTRAL PORTIONS OF STATE. STORMS ALSO BEGINNING TO DEVELOP OVER SC PORTIONS OF BIL CWA. DEWPOINTS IN 50S ACROSS THE STATE WITH SIGNIFICANT WARMING OCCURRING OVER E PORTIONS WHERE CLOUD COVER IS MINIMAL. TROUGH OF LOW PRESSURE HOLDING OVER CENTRAL PORTIONS OF STATE AND MODELS PROGG TROUGH TO STAY FAIRLY STATIONARY/WAFFLE NEXT 24-48HRS KEEPING CHANCE OF SVR IN FCST FOR FRIDAY. SOUNDINGS ALSO CONTINUE TO SHOW AIR MASS DESTABLIZING WITH 1730Z SATELLITE SOUNDING SHOWING LIS OF -4...EXPECT THIS TO CONTINUE THRU THE EVENING HOURS AS MAXIMUM HEATING IS REACHED. TEMPS HOWEVER WILL BE SLIGHTLY COOLER AS A RESULT OF OUTFLOW FROM EARLIER STORMS MOVES ACROSS THE AREA AND AS STORMS KICK IN EXPECT OUTFLOW FROM DEVELOPING STORMS TO COOL FURTHER. RIVERS CONTINUE TO RUN FULL IN SC MT WITH LVM NOW AT RECORD LEVELS... FLOOD WARNINGS/WATCH/ADVISORIES HAVE BEEN EXTENDED THROUGH THE WEEKEND AND EXPECTED THUNDERSTORMS OVER THE W PORTION OF CWA TO INCREASE FLOWS EVEN FURTHER OVER NEXT 24HRS. UPDATED FLS SENT OUT AT 1PM THIS AFTN. TEMPS TO BE FAIRLY SIMILAR FOR FRIDAY AS SYSTEM WAFFLES AS PER ABOVE. SPRINGER BIL TB 055/080 055/083 057 544342 LVM .. 053/080 053/082 ... 545353 HDN .. 052/082 055/085 ... 544342 MLS .. 059/084 062/088 ... 542232 4BQ .. 054/083 058/088 ... 542232 BHK .. 056/080 058/084 ... 542232 SHR TB 051/078 053/081 055 544342
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:20 PM MDT | Severe Thunderstorm Warning | BYZ | Wheatland | 65 min |
| Jun 5, 7:26 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 64 min |
| Jun 5, 8:00 PM MDT | Tornado Warning | BYZ | Wheatland | 35 min |
| Jun 5, 8:11 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 4 hr |
| Jun 5, 8:18 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 62 min |
| Jun 5, 8:28 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 62 min |
| Jun 5, 8:45 PM MDT | Tornado Warning | BYZ | Musselshell | 35 min |
| Jun 5, 9:23 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 62 min |
| Jun 5, 9:34 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 61 min |
| Jun 5, 10:25 PM MDT | Flash Flood Warning | BYZ | Sweet Grass, Wheatland | 4 hr |
| Jun 5, 10:32 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 33 min |
| Jun 5, 10:50 PM MDT | Flash Flood Warning | BYZ | Musselshell | 4 hr |
| Jun 5, 11:10 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 65 min |
| Jun 6, 12:03 AM MDT | Flash Flood Warning | BYZ | Musselshell, Yellowstone | 117 min |
| Jun 6, 12:53 AM MDT | Flash Flood Warning | BYZ | Rosebud | 117 min |
| Jun 6, 5:08 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 62 min |
Nearby
Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.